Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: TOPICAL antibiotics affecting birth control pills?


 warningsign - Thu Sep 02, 2004 2:39 pm

I've been looking up as much as I can about if topical antibiotics affect the birth control pill or not. I know that oral antibiotics can make oral contraceptives not work...but do topical antibiotics do the same? Here's my story. I'm taking Yasmin for my oral contraceptive...I take it correctly AT THE SAME TIME every day (10:00 PM sharp). But recently my doctor prescribed me a topical antibiotic called Clindamycin 1% Gel to clear up my skin. I apply a thin layer every morning and wash it off at night. So far it has been working great; my skin has cleared up some. BUT, I worry that it might reduce the effectiveness of the birth control pill. I mean, small amounts of the topical antibiotic are absorbed by the skin and get into the bloodstream, I'm assuming. Anyway, this is driving me insane. PLEASE answer my question.
 Dr. Tamer Fouad - Sun Sep 05, 2004 6:47 pm

User avatar No I don't think this would be a problem as the bioavailability of clindamycin gel is less than 1%. Please use an additional method of birth control if only to make you feel better.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us